What was the reason for this medication error?


A woman died after being mistakenly given the medication of another patient, inquest finds

Janet Ann Cook, 79, was admitted to a South Australian hospital on 25 August 2015 for end-stage cardiac failure, complicating liver and renal failure.

She was placed in room 26 – however, just two doors away in room 28 was a lady by the name of Norma Cock.

Mrs Cock was a patient who required both hydromorphone, a drug kept in a locked cupboard in the medication room, and intravenous hydrocortisone.

Meanwhile Mrs Cook was not prescribed either hydromorphone or hydrocortisone.

There were two nurses present at the bedside when Mrs Cook was mistakenly administered 16mg hydromorphone, in the form of a tablet or pill, after which she died nine days later.

One of them was an enrolled nurse primarily responsible for the care of both Mrs Cook and Mrs Cock, as well as two other patients in the ward.

He conceded the two patients were both “physically quite different” and had very different care requirements, with Mrs Cock being ambulant and alert while Mrs Cook was confused and required assistance with all daily activities.

This nurse, who has since been the subject of an inquiry by AHPRA, was adamant that a registered nurse who had accompanied him had administered the medication to Mrs Cook without calling out the identity numbers first.

He also claimed that he did not see the pill being given because he was busy looking at the patient chart.

However the South Australian Coroner Mark Johns said the enrolled nurse’s story changed during cross examination, and ultimately found his evidence to be “self serving and unsatisfactory in so many ways that no reliance can be placed upon it”.

The nurse eventually conceded he’d had an opportunity to look at the patient at about the time the medication was given, and there had been an opportunity for him to realise that she was the wrong patient.

“After what can only really be described as an attempt to deceive the Court, he finally acknowledged that he did in fact see the hydromorphone pill being put into Mrs Cook’s mouth and that he failed to notice that the patient was not the correct patient, namely Mrs Cock,” the coconer found.

Counsel for the registered nurse, whom the state coroner found to be an “inherently honest witness”, suggested she had indeed read out the patient’s number and date of birth, and the enrolled nurse had confirmed it was the correct patient by saying, “yep”.

Mr Johns was satisfied that the registered nurse had read out the patient details.

“It would appear that [the enrolled nurse] was not paying attention and permitted the drug administration to occur,” he said.

“It is apparent also that he observed the pill being administered to Mrs Cook who, had he been concentrating, he would have identified as the wrong patient, having nursed both Mrs Cook and Mrs Cock that morning.

“It is consistent with that state of inattention that he would also have failed to listen carefully to the identification as read out from the wristband.

“That, in summary, is my finding as to the explanation for the medication error in this instance.”

An expert witness told the inquiry that the medication error “materially shortened” Mrs Cook’s life expectancy and that 16mg of hydromorphone would have “flattened her”—as she was a frail elderly patient who was opioid naïve and with liver impairment.

“It is no coincidence that her health dramatically deteriorated in the hours following the administration of the hydromorphone,” the coroner found.

However he made no recommendations in the case, after finding no defects in the South Australian procedures for avoidance of medication errors.

“The fact is that with the best policies and procedures in the world, human error can still produce an adverse outcome and that is what occurred on this occasion. No recommendation could prevent human error of the kind described above,” he said.

Previous Marketing professional claims pharmacist vaccine injury
Next Could supplements do more harm than good?

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.